Table of contents:
Hypoglycemia, also called low glucose, happens when your blood sugar levels are lower than normal. The normal value of fasting glucose is, in general, up to 99 mg/dL fasting, being considered hypoglycemia when blood glucose levels are below 70 mg/dL.
Since glucose is an important fuel for the brain, when blood glucose is too low there can be changes in the functioning of the organ, leading to the appearance of some, such as dizziness, nausea, mental confusion, palpitations and even fainting.. Thus, it is important that hypoglycemia is identified and treated quickly, which can be done with the ingestion of carbohydrates, in the form of juices or sweets, for example.
Symptoms of hypoglycemia tend to come on quickly and can vary from person to person, but the most common include:
- Cold sweats;
- Vision blurred;
- Heart palpitations.
Usually these symptoms arise when blood glucose levels are below 70 mg/dl, however, some people can tolerate lower values, while other people may have symptoms even at higher values. Learn about other symptoms of hypoglycemia.
Hypoglycemia can happen due to the wrong use of medication to treat diabetes, such as insulin, for example, which can lead to an excessive decrease in blood glucose levels.In addition, it can happen due to the consumption of alcoholic beverages, use of certain medications, after surgery, prolonged fasting, hormonal deficiencies, infections, liver, kidney or heart diseases, for example.
It is important that the cause of hypoglycemia is identified so that the most appropriate treatment can be initiated and, thus, it is possible to regulate blood sugar levels and relieve the symptoms of hypoglycemia.
How the treatment is done
Treatment for hypoglycemia depends on the severity of symptoms and whether or not the person has diabetes. Generally, it is recommended that, when you notice the first symptoms of hypoglycemia, sweet foods or drinks rich in simple carbohydrates are consumed, if the person is conscious, because this way it is possible to restore sugar levels more quickly.
What to do when a person is in a hypoglycemic crisis is:
- Ingest about 15 to 20 g of carbohydrate in liquid form, so that it is absorbed more quickly, such as natural orange juice or cola-based soda or based on guarana, in which case it is recommended to consume around 100 to 150 mL of soda. If the carbohydrate source is not liquid, you can eat sweets, chocolates and honey, for example. Therefore, it is important to have an immediate source of carbohydrate close by so that it can be consumed in an emergency;
- Measure glucose after about 15 minutes of sugar intake. If it is found that blood glucose is still below 70 mg/dL, it is recommended that the person eat again 15 to 20g of carbohydrate until the glucose value is normalized;
- Have a high-carbohydrate snack, when it is verified through the glucose measurement that the values are within the normal range. Some snack options include bread, toast or crackers. This ensures that glucose is always present in the blood.
Treatment can also be done through the use of injectable Glucagon, which must be purchased with a prescription and administered as an intra-muscular or subcutaneous injection according to medical advice. Glucagon is a hormone produced by the pancreas whose function is to prevent the action of insulin, causing glucose to remain circulating in the blood.
However, in cases of drowsiness, fainting or convulsions, it is necessary to call the mobile emergency service (SAMU 192) so that appropriate measures can be taken, and glucose is usually administered directly into the vein. Learn about first aid for hypoglycemia.
How to prevent hypoglycemia
Some general recommendations to avoid new episodes of hypoglycemia, especially for diabetics, are:
- Reduce consumption of white sugar, alcohol and foods prepared with wheat flour;
- Eat at least 4 meals a day containing fruits and vegetables in at least 2 of them;
- Do not skip meals;
- Follow a diet guided by a nutritionist that has ideal amounts of carbohydrates;
- Avoid alcoholic beverages;
- Do regular and moderate physical exercises;
- Reduce daily stress;
- Be careful not to make mistakes in the doses of medication, as the use of very high doses of medication for diabetes, such as insulin and Metformin, for example, can greatly decrease the level of glucose in the blood, resulting in hypoglycemia.
It is also recommended that people with diabetes, especially those who use insulin, have glucose metering devices or easy access to the he alth center so that their blood glucose can be monitored frequently.